Before the age of 30, I was healthy without needing any medication and never had to understand the idea of side effects from medicine.
After I had a mental breakdown and was prescribed olanzapine to take daily, my body changed, specifically how my brain and hormones reacted to food. I didn’t know and wasn’t prepared for it. The side effect of taking olanzapine is weight gain, which can be 100 plus pounds for some people.
I ate and ate and stopped feeling full when a sensation I knew and depended on all my life disappeared overnight. Looking for fullness, I continued to eat three meals a day as I had done in the past. I don’t think I changed how I ate, but my memory may not be reliable or scientific. Originally being the same size as my boyfriend, I gained 30 some pounds in a short time.
The first thing that affected me was none of my size 2 clothes fit me anymore. Without thinking much about it, I bought new ones that fit. The eating and buying new clothes went on and on from size 2 to size 8 and 10. When I stopped taking olanzapine unplanned, my weight went down without any effort. But when I resumed, the weight came right back.
My father had taken a picture of me and my boyfriend and sent it to me a few days later. I saw myself in the photo and was shocked at how much heavier I was. At first, I was confused. I hadn’t changed my diet or eating habits. Why was this happening? I felt that taking my medication traded hearing voices for weight gain. To not hear voices, I couldn’t eat “normally.” For the next few years, I was not happy with my body, believing that it was the fault of the pill and not what I was doing. Medicine should improve my life and not create problems.
After a period of denial, thinking "why should I change," I realized that I had to deal with this side effect. Schizophrenia was a chronic condition for me. The side effect, even though its name suggests its role being on the side, was here to stay in my life for as long as there was the need to take medication. For the next few years, I tried to adjust how I eat and had a hard time. My father had always said to me growing up, “The reason we work and make money is to enjoy life and food.” It was hard to change something so fundamental in my life.
The human body is an amazing biological machine with intricate parts all working together. Since the first time I took olanzapine, the sensation of being full has come back to me somewhat after 10 years. But now I have to deal with aging. With the help of a friend, I eat healthier now, trying to reduce my sugar and carbohydrate intake. I still enjoy food, but I have accepted finally that my body handles food differently from my pre-schizophrenia years and that I must change to manage the side effects that come with my medicine. To have a good quality of life, the side effect requires as much attention as the brain disease itself.
Photo Credit: d3sign / Moment via Getty Images
Important: The opinions expressed in WebMD Blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Blogs are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider WebMD Blogs as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.